Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Baltimore/Washington

April 30, 2003Nelson County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 30, 2003, 7:21 PM EDT for Nelson County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2003, 7:21 PM EDT (23:21 UTC)
Expired
Apr 30, 2003, 8:15 PM EDT
In force
54 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 3:00 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED APR 30 2003

.EARLY PERIODS...TSRA FIRING ALNG APLCHNS IN WVA/VA TAFTN. AREA IN
GOOD WAA AT NOSE OF THTE ADVCTN...AND HAS MODEST SFC CNVGNC AND
OROGRAPHIC LIFT AS WELL. META HAS CAPTURED THIS FTR WELL...AND TAKES
CLUSTER ACRS CWFA TNGT. NOT SURE HOW MUCH INSTAB WL BE IN PLACE...
SPCLY AFDK. IN THAT REGARD...ETA APPRS OVRDONE. WL BE UNDERCUTTING
MET MOS...GOING CLOSER TO MAV. EMPH ON TSRA IN THE EVNG SHEN VLY AND
CNTRL VA...THEN CHC SHRA EVRYWHR OVNGT AS CLUSTER DIES.

WHATEVER CNVCTN AT DWN WL BE EXITING CHSPK BAY. RESIDUAL AMS QUITE
MOIST...W/ DEWPTS IN LWR 60S. THUS...INSTAB PRSNT. BEST FOCUSING
MECH WL BE CDFNT SINKING ACRS GRTLKS. AMS TSRA CERTAINLY PSBL ELSW
KEYING OFF WK LINGERING BDNRYS. OTRW...JUST A PTCLDY WRM DAY. THERE
WL BE CHC POPS INVOF DMH FOR MRNG...THEN WL PLACE CHC POPS FOR THE
AFTN IN THE WRN RDGS AND NRN SHEN VLY.

TEMP-WISE...NO GLARING DISCREPANCIES BTWN MOS GDNC...AND VALUES
ACCPTD.

HTS

.LONG TERM...THU NIGHT THRU WED...
NEXT SVRL DAYS LOOKING LIKE MORE AND MORE CLDS. MON IS THE OUTLIER.
ON THU NGT A WK BNDRY WL SIT TO THE NW OF THE FA. AM NOT XPCTG A LOT
OF PCPN W/ THIS BUT HV ADDED CHC POPS ACROSS THE NRN 2/3RDS OF THE
CWA - THIS PUTS US IN LN W/ SURROUNDING OFFICES. IN SRLY FLOW/LOTS
OF CLDS THU NGT SHOULD BE RLTVLY WARM.

W/ FNT RUNNING DIRECTLY ACRS UPPER FLOW THIS WL BE A SLOW MOVER. WL
KEEP 50 POPS FOR FRI ACRS ENTIRE CWA - KEEPING PSBL TRW MENTIONED
ALTHOUGH FEEL DYNAMICS ARE QUITE LIMITED. TEMPS IN M70S.

MDLS ARE SOMEWHAT DIVERGENT ON WHAT WL HAPPEN DURG THE 1ST PART OF
THE WKND...BUT FEEL IT WL BE CLDY NO MATTER. BNDRY REMAINS OVR THE
AREA WHILE HIGH PRES BUILDS INTO CNTRL ONTARIO CREATING SOMEWHAT OF
A DAMMING SITUATION. WL RMV POPS IN THE FAR W ON SAT AND CHG WRDG E
OF THE MTNS TO CHC OF R-L-.

RDG BEGINS BUILDING IN LATER ON SUN WHICH WL PRODUCE WHAT LOOKS LIKE
A GREAT DAY FOR MON. WL BRING NEXT CHC OF PCPN IN FOR TUE AHEAD OF
NEXT CD FNT. MRF SHOWS FNT BEING PROGRESSIVE...MAN PROGS HOLD IT
BACK...ENSEMBLES ARE DIVERGENT. PERSONALLY UNCERTAIN ABT EXACT TRACK
BUT AT THIS TIME WL ISSUE FCST BASED ON A PROGRESSIVE FNT AND WL END
NEXT BOUT OF RA DURG TUE NGT.

WOODY

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Apr 30, 11:06 AM EDT, 8 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057-
WVZ048>055-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1106 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS IN
THE WESTERN MOUNTAINS LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 3:58 PM EDT, 3 hours 23 minutes before
MDZ002-VAZ027-028-WVZ049>051-055-302115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH
VALLEY...

AT 358 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SHORT GAP TO 4 MILES EAST OF MOOREFIELD TO 5
MILES SOUTH OF MILAM...MOVING EAST AT 20 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF CUMBERLAND...LA VALE...STRASBURG...WOODSTOCK...
BERKELEY SPRINGS...FORT ASHBY...MOOREFIELD...RIDGELEY...ROMNEY AND
MATHIAS WILL BE AFFECTED BY THESE STORMS THROUGH 515 PM EDT.

MANNING
Special weather statement, Apr 30, 4:41 PM EDT, 2 hours 40 minutes before
VAZ021-025-026-036-WVZ054-302145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS APPROACHING THE CENTRAL SHENANDOAH VALLEY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST
OF MUSTOE TO JUST NORTH OF ROANOKE...MOVING EAST AT 25 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER IN A FEW LOCATIONS IN SOUTHWEST VIRGINIA. A FEW OF THESE
STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF BRIDGEWATER...CRIMORA... GROTTOES...
HARRISONBURG...STAUNTON...WAYNESBORO...SHERANDO...AFTON...
MONTEBELLO...WINTERGREEN AND DALE ENTERPRISE WILL BE AFFECTED BY
THESE STORMS THROUGH EARLY EVENING. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Apr 30, 6:35 PM EDT, 46 minutes before
VAZ025-036-037-302345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS IN THE CENTRAL SHENANDOAH VALLEY AND
FOOTHILLS...

AT 634 PM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING FROM STAUNTON SOUTHWARD TO NEAR BEDFORD CITY...MOVING
NORTHEAST AT 25 MPH. THE STRONGEST STORMS ARE LOCATED ON THE
SOUTHERN END OF THIS LINE OF STORMS.

SOME OF THE STRONGER STORMS AFFECT PARTS OF NELSON COUNTY THROUGH
730 PM...POSSIBLY PRODUCING HAIL AND GUSTY WINDS.

THE REMAINDER OF THE AREA FROM STAUNTON TO CHARLOTTESVILLE AND
POINTS SOUTH MAY ALSO EXPERIENCE SHOWERS AND THUNDERSTORMS THIS
EVENING PRODUCING DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.